Spanning closed trail and hamiltonian cycle in grid graphs

  • Hwan-Gue Cho
  • Alexander Zelikovsky
Session 10
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1004)


In this paper we study a trail routing and a hamiltonian cycle in a class of grid graphs, polycube and polymino. A Spanning closed trail is an eulerian subgraph containing all vertices of a given graph. For general grid graphs we prove that the problem of finding that trail is N P-complete and for a wide subclass of grid graphs, called polymino, we give an an optimal algorithm if it exists. For polycube graphs we prove that every polycube has a spanning closed trail. Finally we show that a graph product G to a simple path with length n, G × Pn, is hamiltonian for all n≥2, if G is a polymino with a perfect matching.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. A. Catlin, A reduction method to Find Spanning Eulerian Subgraphs, J. Graph theory, Vol.12, No. 1, pp. 29–44, 1988.Google Scholar
  2. 2.
    P. A. Catlin, Spanning trails, J. Graph Theory, vol.11, No.2, pp.161–167, 1987.Google Scholar
  3. 3.
    P. A. Catlin, Spanning Eulerian subgraphs and matching, Discrete Math., 76, pp. 95–116, 1989Google Scholar
  4. 4.
    Z. H. Chen, Spanning closed trails in graphs. Discrete Math. 117, pp. 57–71, 1993.Google Scholar
  5. 5.
    F. Harary, Graph Theory, Addison-Wesley Pub., 1972.Google Scholar
  6. 6.
    A. Itai, C. H. Papadimitriou and J.L. Szwarcfiter, Hamiltonian Paths in Grid Graphs., SIAM, Comp., Vol., 11, No.4, Nov., pp.676–686, 1982.Google Scholar
  7. 7.
    M. Kaufmann and K. Mehlhorn, A linear-time algorithm for the Homotopic routing in grid graph SIAM J. Comput. vol. 23, No. 2. pp. 227–246, Apr. 1994.Google Scholar
  8. 8.
    T. H. Lai and L. S. Wei, The edge hamiltonian path problem is NP-complete for bipartite graphs Infom. Process. Lett., 46, pp. 21–26, 1993.Google Scholar
  9. 9.
    C.H. Papadimitriou and U.V. Vazirani, On two geometric problems related to the traveling salesman problem, J. of Algorithms, vol.5, pp.231–246, 1984.Google Scholar
  10. 10.
    F. S. Roberts, Graph Theory and Its applications to Problems of Society, CBMSNSF Regional Conference Series in Applied Mathematics, Vol. 29, SIAM, 3rd, pr. 1993.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Hwan-Gue Cho
    • 1
  • Alexander Zelikovsky
    • 2
  1. 1.Dept. of Computer SciencePusan National UniversityPusanKorea
  2. 2.Institute of MathematicsAcademiei 5Moldova

Personalised recommendations